What You Should Know About Combined Drug Intoxication (CDI)

Combing or mixing multiple substances together or taking them in rapid succession can increase negative health risks like overdose, toxicity, and even death.

Get Help Now!

Combined Drug Intoxication, also called polysubstance abuse, occurs when a person consumes multiple drugs or substances at once.

Ingesting multiple drugs is common amongst people with substance use disorders. Overcoming substance abuse may require a mix of medical treatment, rehabilitation, and therapy.

Defining Combined Drug Intoxication (CDI)

CDI is a condition that occurs when a person consumes different drugs either simultaneously or in rapid succession.

Dangerous drug combinations can lead to dangerous interactions within the body, increasing the risk of drug overdose and toxicity, which can result in overdose death.

Both overdose and drug toxicity are medical emergencies, characterized by a range of negative effects such as altered mental status, respiratory distress, and cardiac abnormalities.

Get Started On The Road To Recovery.

Get Confidential Help 24/7. Call Today!

(617) 657-2877

Common Substances Involved In Combined Drug Intoxication (CDI)

Though the exact substances may vary, drugs involved in CDI often include a mix of prescription drugs, painkillers, and illicit drugs.

Some common substances that may be involved in CDI include:

  • opioids and opiates
  • benzodiazepines
  • stimulants like cocaine and methamphetamine
  • alcohol
  • antidepressants
  • antipsychotics
  • over-the-counter medications like cough syrups
  • cannabis
  • hallucinogens
  • prescription medications like oxycodone and Xanax
  • nicotine
  • illicit drugs

The specific combination of substances in CDI cases is highly variable, and the risks depend on factors like the types of substances involved and their doses.

Factors That Contribute To Combined Drug Intoxication (CDI)

There are several factors that can contribute to the occurrence of CDI.

Polydrug Use

Engaging in polydrug use, or using multiple substances, increases the risk of CDI.

This can include the simultaneous use of prescription medications, alcohol, and over-the-counter medications.

Lack Of Awareness

People aren’t always aware of what they’re actually taking when they use illicit drugs.

Illicit drugs are frequently laced with at least one other substance and may be an entirely different drug than the seller claims.

People who buy illicit drugs in pressed pills, powders, and capsules have a high risk of CDI due to the ease of combining multiple substances and cutting agents.

Polypharmacy

Polypharmacy, the use of multiple medications for various medical conditions, can increase the likelihood of CDI.

Interactions between prescription medications and over-the-counter drugs may lead to unintentional adverse effects.

Self-Medication

Self-medicating with multiple substances without proper guidance can cause CDI.

People may attempt to alleviate symptoms or cope with mental health issues without understanding the potential risks.

Addiction And Tolerance

People with substance use disorders may develop tolerance to certain substances, leading them to consume larger quantities to achieve the desired effects. This can heighten the risk of CDI.

Mental Health Conditions

Co-occurring mental health conditions, such as anxiety, depression, and bipolar disorder, can contribute to CDI.

Some people may self-medicate to alleviate symptoms of these disorders, causing them to use multiple substances.

Peer Influence

Social factors, including peer influence and pressure, can contribute to CDI.

People may be more likely to use multiple substances in social settings, increasing the risk of dangerous interactions.

The Risks Of Combined Drug Intoxication (CDI)

CDI increases the risk of overdose and is a frequent cause of death due to the ability to cause potentially life-threatening complications such as respiratory depression, cardiovascular issues, brain damage, liver damage, and coma.

If there are drugs involved that affect the central nervous system, such as opioids, benzodiazepines, or alcohol, this further amplifies the risk of respiratory failure.

Additionally, CDI can exacerbate the toxicity of individual substances, leading to severe organ damage, cognitive impairment, and long-term health consequences.

The lack of awareness about potential interactions, the prevalence of polydrug use, and the challenges in diagnosing and treating CDI further increase the risks.

Symptoms Of A Dangerous Drug Interaction

Though some symptoms of dangerous drug interactions are obvious, others may be less apparent.

For this reason, it’s important to seek emergency healthcare if you believe you or someone you know has consumed multiple drugs and is having serious side effects.

Signs of a dangerous drug interaction include:

  • altered mental status such as confusion and agitation
  • shallow or labored breathing
  • rapid or irregular heartbeat
  • fainting or loss of consciousness
  • nausea and vomiting
  • abdominal pain or cramping
  • diarrhea
  • dizziness or lightheadedness
  • seizures or convulsions
  • slurred speech
  • intense anxiety or panic
  • hallucinations
  • profound drowsiness
  • loss of motor coordination
  • flushed or excessively pale skin
  • sweating

If you see someone exhibiting any of these symptoms, especially in the context of recent substance use, find immediate medical attention.

Emergency Measures In Case Of Overdose

In the event of a suspected overdose, emergency measures should be taken immediately. First and foremost, call 911.

While waiting for help, if the person is unconscious but breathing, place them in the recovery position to help maintain an open airway.

If the person is not breathing, initiate CPR if you are trained to do so. Avoid inducing vomiting unless directed by emergency services, as this can lead to further complications.

If the overdose involves opioids, administering naloxone can reverse the effects of the opioid and temporarily restore breathing.

Time is of the essence in overdose situations, and quick action can greatly lessen the potential damage.

Learn About Polysubstance Abuse Treatment In Massachusetts

If you or a loved one is experiencing polysubstance abuse in Massachusetts, addiction treatment programs are available. Contact Bedrock Recovery Center now.

  1. Centers for Disease Control and Prevention (CDC) https://www.cdc.gov/stopoverdose/polysubstance-use/index.html
  2. Centers for Disease Control and Prevention (CDC) https://www.cdc.gov/stopoverdose/polysubstance-use/podcast/CDC-Podcast-The-Risks-and-Consequences-of-Polysubstance-Use.mp3
  3. Centers for Disease Control and Prevention (CDC) https://www.cdc.gov/opioids/overdoseprevention/index.html
  4. Cleveland Clinic https://my.clevelandclinic.org/health/diseases/16652-drug-addiction-substance-use-disorder-sud
  5. Mayo Clinic https://www.mayoclinic.org/diseases-conditions/drug-addiction/symptoms-causes/syc-20365112
  6. Mayo Clinic https://www.mayoclinic.org/diseases-conditions/drug-addiction/symptoms-causes/syc-20365112
  7. National Library of Medicine: PubMed https://www.ncbi.nlm.nih.gov/books/NBK570642/
  8. National Library of Medicine: PubMed https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8935897/
  9. National Library of Medicine: PubMed https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4878116/

Written by Bedrock Recovery Center Editorial Team

Published on: December 1, 2023

© 2024 Bedrock Recovery Center | All Rights Reserved

* This page does not provide medical advice.

Prefer Texting?
We've got you covered.

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header

Sign up for text support

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header
Ready to make a change? Talk to a specialist now.
(617) 657-2877
icon-angle icon-bars icon-times